Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 153, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 23, 2017, 3:25 AM CDT for 4 counties in Illinois. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 3:25 AM CDT (08:25 UTC)
- Expired
- Jul 23, 2017, 4:15 AM CDT
- In force
- 50 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Greene County, IL, Jersey County, IL, Macoupin County, IL, Montgomery County, IL
The radar
The St Louis radar (KLSX), 100 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 3:30 AM CDT | TSTM WND DMG | Brighton, IL | TREE LIMBS DOWN. |
| Jul 23, 4:05 AM CDT | TSTM WND DMG | Litchfield, IL | WIND DAMAGE TO BUILDINGS AT RP LUMBER IN LITCHFIELD. TIME ESTIMATED FROM RADAR. |
| Jul 23, 4:18 AM CDT | TSTM WND DMG | Raymond, IL | NUMEROUS TREE LIMBS DOWN. SOME SHINGLES BLOWN OFF ROOFS. DAMAGE TO CORN AND SOYBEAN CROPS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 12:38 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2392 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted.
262
WUUS53 KLSX 230825
SVRLSX
ILC061-083-117-135-230915-
/O.NEW.KLSX.SV.W.0153.170723T0825Z-170723T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
325 AM CDT SUN JUL 23 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northeastern Greene County in southwestern Illinois...
Macoupin County in southwestern Illinois...
Northeastern Jersey County in southwestern Illinois...
Montgomery County in south central Illinois...
* Until 415 AM CDT.
* At 325 AM CDT, severe thunderstorms were located along a line
extending from near Alsey to near Kemper to near Godfrey, moving
east at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Litchfield, Hillsboro, Carlinville, Staunton, Virden, Gillespie,
White Hall, Brighton, Girard, Mount Olive, Roodhouse, Bunker Hill,
Benld, Greenfield, Raymond, White Oak, Farmersville, Palmyra,
Taylor Springs and Coffeen.
This includes Interstate 55 in Illinois between exits 41 and 63.
This also includes Beaver Dam State Park and Lake Lou Yaeger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3903 8926 3903 8959 3900 8960 3900 9015
3924 9029 3952 9058 3952 8953 3935 8953
3923 8940
TIME...MOT...LOC 0825Z 270DEG 44KT 3951 9044 3926 9023 3900 9016
HAIL...1.00IN
WIND...70MPH
$$
Carney1 follow-up statement
126
WWUS53 KLSX 230839
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
339 AM CDT SUN JUL 23 2017
ILC061-083-117-135-230915-
/O.CON.KLSX.SV.W.0153.000000T0000Z-170723T0915Z/
Greene IL-Macoupin IL-Jersey IL-Montgomery IL-
339 AM CDT SUN JUL 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHEASTERN GREENE...MACOUPIN...NORTHEASTERN JERSEY AND
MONTGOMERY COUNTIES...
At 339 AM CDT, severe thunderstorms were located along a line
extending from near Manchester to near Kemper to Dorsey, moving east
at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Litchfield, Hillsboro, Carlinville, Staunton, Virden, Gillespie,
White Hall, Brighton, Girard, Mount Olive, Roodhouse, Bunker Hill,
Benld, Greenfield, Raymond, White Oak, Farmersville, Palmyra, Taylor
Springs and Coffeen.
This also includes Beaver Dam State Park and Lake Lou Yaeger.
This includes Interstate 55 in Illinois between exits 41 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3903 8926 3903 8959 3900 8960 3900 9014
3924 9028 3952 9057 3952 8953 3935 8953
3923 8940
TIME...MOT...LOC 0839Z 269DEG 41KT 3951 9030 3926 9012 3900 9000
HAIL...1.00IN
WIND...70MPH
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:54 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 22, 11:54 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1154 PM CDT Sat Jul 22 2017
.UPDATE...
Issued at 955 PM CDT Sat Jul 22 2017
Scattered thunderstorms have recently developed over the St. Louis
metro area near a cold front that is moving slowly south across
the area. Atmosphere remains very unstable at this hour with
MLCAPES between 2000-4000 J/kg. Still expect thunderstorms to
continue to develop along the cold front during the late evening
and overnight hour as the front pushes south. Temperatures are
still very warm at this hour, with most temperatures still in the
80s and a few low 90s in metro St. Louis. Going lows still look
good overall, though they could be a few degrees cooler where they
are cooled by storms.
Britt
&&
.SHORT TERM... (Through Late Sunday Afternoon)
Issued at 334 PM CDT Sat Jul 22 2017
Oppressively hot and humid conditions were noted across the region
early this afternoon, and several ASOS sites had already passed the
century mark by 18-19z. At 20z, KSTL reported a temperature of 104
degrees with a dew point of 69 degrees, yielding a heat index of 111
degrees.
A boundary was located near the MO/IA border as per regional METARs
and satellite imagery. A shortwave moving along the US/Canada border
towards the Great Lakes will push this boundary southward as a cold
front into MO/IL. Isolated to scattered thunderstorms are expected
to develop near this boundary within an unstable air mass. A few
storms could be strong to severe given steep H7-H5 lapse rates and a
very unstable air mass. A separate area to monitor for potential
SHRA/TSRA development late this afternoon and this evening will be
along a remnant outflow boundary which moved across the region
earlier this morning.
Although the cold front will move through the region tonight, there
won't be much change in the air mass characteristics until tomorrow
night when a second cold front moves through the region (see
discussion below). Highs will be around 5-7 degrees cooler on Sunday
compared to today, which will translate to peak heat index values of
100-105 rather than 110+ across the southern half of the CWA.
Although the heat will be slightly less intense on Sunday, it still
appears dangerous enough to keep the existing heat headlines in
place.
Kanofsky
.LONG TERM... (Sunday Night through Next Saturday)
Issued at 334 PM CDT Sat Jul 22 2017
Not a lot of changes from the prev forecast. A cooler cdfnt is progd
to push into the CWA Sun evening with sct TSRA possible near the
fnt.
Unfortunately, the cooler temps will be short lived as the thermal
ridge begins to build into the region with height rises by Tues.
Still, with a somewhat nly and ely sfc flow, have trended slightly
cooler. Regardless, the dewpoints shud still be much cooler allowing
temps to drop into the 60s at night.
The upper ridge continues to build into the area on Tues and Wed
with 850mb temps in the 21C to 24C range by Wed. This shud result in
temps in the upper 90s to near the century mark for the St. Louis
metro area. This heat event shud be short lived with a deep upper
trof and associated sfc cdfnt pushing thru the area Wed night and
Thurs. Depending on the progress of the fnt, temps on Thurs may not
be warm enuf across srn portions of the CWA. Behind this fnt, much
cooler and drier air returns on Fri into next weekend with a 1016 mb
sfc ridge, 850mb temps around 15C and NW flow aloft.
Tilly
&&
.AVIATION... (For the 06z TAFs through 06z Sunday Night)
Issued at 1142 PM CDT Sat Jul 22 2017
Complex of thunderstorms over west central Missouri will move east
and affect KCOU and the St. Louis area terminals between 06-10Z.
These storms will produce MVFR or possible IFR ceilings and
visibilities and gusty winds. Have included tempo groups to
include these conditions. A cold front will move south of the area
by 12Z. Expect dry and VFR conditions on Sunday.
SPECIFICS FOR KSTL:
Scattered thunderstorms continue near the terminal at this hour. A
complex of thunderstorms over west central Missouri is expected to
affect the terminal between 08-10Z. These storms will produce
MVFR or possible IFR ceilings and visibilities and gusty winds. A
cold front will move south of the area on Sunday bringing dry and
VFR conditions.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT Sunday for Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Montgomery MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
IL...Excessive Heat Warning until 8 PM CDT Sunday for Bond IL-Calhoun
IL-Clinton IL-Jersey IL-Madison IL-Marion IL-Monroe IL-
Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jul 22, 3:42 PM CDT, 11 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 342 PM CDT Sat Jul 22 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-231200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 342 PM CDT Sat Jul 22 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight A major heat wave is ongoing and an Excessive Heat Warning remains in effect for the entire area. Please see this product for additional information. Isolated strong to severe thunderstorms are possible tonight for areas near and north of Interstate 70. Gusty winds and hail are the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday The dangerous heat and humidity will continue into Sunday for areas near and south of Interstate 70. Please refer to the Excessive Heat Warning for additional information. Isolated strong to severe thunderstorms are possible Sunday afternoon and night across west central and southwest Illinois and into southeast Missouri. Gusty winds and hail are the primary threats. Dangerous heat index values near 105 degrees is expected to return to much of the area on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight for areas near and north of Interstate 70. Tilly
In the hours before
Local storm report, Jul 23, 1:48 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
148 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND GST GRANVILLE 39.56N 92.10W
07/23/2017 E50 MPH MONROE MO PUBLIC
SMALL LIMBS DOWN. ESTIMATED WIND.
&&
EVENT NUMBER LSX1700535
BRITTLocal storm report, Jul 23, 2:02 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
202 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 AM HAIL DUTZOW 38.61N 90.99W
07/23/2017 E0.70 INCH WARREN MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700536
BYRDLocal storm report, Jul 23, 2:35 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
235 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 AM TSTM WND GST TROY 38.73N 89.89W
07/23/2017 E60 MPH MADISON IL NWS EMPLOYEE
&&
EVENT NUMBER LSX1700537
BYRDLocal storm report, Jul 23, 2:37 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
237 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 AM TSTM WND GST TROY 38.98N 90.98W
07/23/2017 E60 MPH LINCOLN MO NWS EMPLOYEE
&&
CORRECTED COUNTY/STATE...LOCATION
EVENT NUMBER LSX1700537
BYRDLocal storm report, Jul 23, 3:13 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
313 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 AM TSTM WND GST 4 NNE ORCHARD FARMS 38.93N 90.42W
07/23/2017 M71 MPH ST. CHARLES MO ASOS
&&
EVENT NUMBER LSX1700538
BRITTLocal storm report, Jul 23, 3:19 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
319 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM TSTM WND DMG 4 S CAVE 38.97N 91.05W
07/23/2017 LINCOLN MO TRAINED SPOTTER
LARGE TREE BLOWN DOWN...NEAR HIGHWAY 47 AND BENJAMIN
DRIVE.
&&
EVENT NUMBER LSX1700539
BYRDThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 10:33 PM CDT | Special Weather Statement | LSX | Saint Clair | 42 min |
| Jul 22, 11:11 PM CDT | Special Weather Statement | LSX | Madison | 49 min |
| Jul 22, 11:34 PM CDT | Special Weather Statement | LSX | Saint Clair | 41 min |
| Jul 23, 2:17 AM CDT | Severe Thunderstorm Warning | LSX | Pike | 43 min |
| Jul 23, 2:48 AM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey, Madison, Pike | 42 min |
| Jul 23, 3:14 AM CDT | Severe Thunderstorm Warning | LSX | Madison | 46 min |
| Jul 23, 3:19 AM CDT | Severe Thunderstorm Warning | LSX | Saint Clair | 41 min |
| Jul 23, 3:48 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Madison, Saint Clair, Washington | 42 min |
| Jul 23, 4:08 AM CDT | Severe Thunderstorm Warning | LSX | Fayette, Macoupin, Montgomery | 67 min |
| Jul 23, 4:24 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Marion, Washington | 52 min |
| Jul 23, 4:30 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Macoupin | 30 min |
| Jul 23, 5:01 PM CDT | Special Weather Statement | LSX | Macoupin | 44 min |
| Jul 23, 5:14 PM CDT | Special Weather Statement | LSX | Pike | 46 min |
| Jul 23, 6:52 PM CDT | Special Weather Statement | LSX | Jersey | 53 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.